Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 82, NWS Cleveland, OH

September 14, 2021

NWS Cleveland, OH issued this special marine warning at Sep 14, 2021, 8:45 PM EDT. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2021, 8:45 PM EDT (00:45 UTC)
Expired
Sep 14, 2021, 10:45 PM EDT
In force
2 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Detroit radar (KDTX), 107 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 10:30 PM EDTTSTM WND GST 405 Wnw Port Clinton, OHMESONET STATION CMPO1 4 WNW PORT CLINTON.
Sep 14, 10:30 PM EDTMARINE TSTM WIND 405 Wnw Port Clinton, OHCORRECTS PREVIOUS TSTM WND GST TO MARINE WIND GUST. MESONET STATION CMPO1 4 WNW PORT CLINTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

716 
WHUS51 KCLE 150045
SMWCLE
LEZ142-143-162-163-150245-
/O.NEW.KCLE.MA.W.0082.210915T0045Z-210915T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
845 PM EDT Tue Sep 14 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Maumee Bay OH to the Islands OH...
  Open waters from Maumee Bay OH to The Islands OH...

* Until 1045 PM EDT.

* At 845 PM EDT, strong thunderstorms were located along a line
  extending from 12 nm northwest of Monroe Harbor to 43 nm west of
  North Cape, moving east at 20 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Reno Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4196 8312 4186 8306 4174 8282 4149 8287
      4167 8347
TIME...MOT...LOC 0045Z 280DEG 19KT 4201 8358 4155 8435 

HAIL...0.00IN
WIND...40KTS

$$

Lombardy
3 follow-up statements
571 
FZUS71 KCLE 150118
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
918 PM EDT Tue Sep 14 2021

LEZ142-143-162-163-150245-
/O.CON.KCLE.MA.W.0082.000000T0000Z-210915T0245Z/
918 PM EDT Tue Sep 14 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT...

For the following areas...
Nearshore waters from Maumee Bay OH to the Islands OH...
Open waters from Maumee Bay OH to The Islands OH...

At 918 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 10 nm southeast of Detroit
River Light to 7 nm south of North Cape, moving east at 30 knots.

HAZARD...Waterspouts, wind gusts to 40 knots, and large hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves. Large hail could 
         result in structural damage.

Locations impacted include...
Reno Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4196 8312 4186 8306 4174 8282 4149 8287
      4167 8347
TIME...MOT...LOC 0118Z 277DEG 32KT 4190 8302 4161 8346 

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...40KTS

$$

Griffin
686 
FZUS71 KCLE 150150
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
950 PM EDT Tue Sep 14 2021

LEZ162-150159-
/O.CAN.KCLE.MA.W.0082.000000T0000Z-210915T0245Z/
950 PM EDT Tue Sep 14 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Open waters from Maumee Bay OH to Reno Beach OH...

The thunderstorms have moved out of the warned area
and no longer pose a significant threat to boaters.

LAT...LON 4181 8295 4174 8282 4149 8287 4167 8347
TIME...MOT...LOC 0149Z 280DEG 19KT 4187 8281 4158 8325 

$$

LEZ142-143-163-150245-
/O.CON.KCLE.MA.W.0082.000000T0000Z-210915T0245Z/
950 PM EDT Tue Sep 14 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT...

For the following areas...
Nearshore waters from Maumee Bay OH to the Islands OH...
Open waters from Reno Beach OH to The Islands OH...

At 949 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 13 nm north of Put-In-Bay to
12 nm southeast of North Cape, moving east at 20 knots.

HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
         hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Reno Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4181 8295 4174 8282 4149 8287 4167 8347
TIME...MOT...LOC 0149Z 280DEG 19KT 4187 8281 4158 8325 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

Griffin
901 
FZUS71 KCLE 150239
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
1039 PM EDT Tue Sep 14 2021

LEZ142-143-163-150249-
/O.EXP.KCLE.MA.W.0082.000000T0000Z-210915T0245Z/
1039 PM EDT Tue Sep 14 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1045 PM EDT...

The affected areas were... 
Nearshore waters from Maumee Bay OH to the Islands OH...
Open waters from Reno Beach OH to The Islands OH...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4181 8295 4174 8282 4149 8287 4167 8347
TIME...MOT...LOC 0239Z 280DEG 19KT 4183 8248 4154 8292 

$$

Griffin

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Sep 14, 7:35 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 14, 7:35 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
735 PM EDT Tue Sep 14 2021

.SYNOPSIS...
A cold front moves southeast across the area tonight through
Wednesday morning. High pressure influences the area through
Thursday. Another cold front approaches for the weekend, but
will likely stall out north of the area.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A line of showers and thunderstorms continues to become more
defined over Indiana and will continue to move east. Storms will
have to be monitored as they move into the local area. Timing
would place the line near Toledo by 02z and then advance east
with time this evening. Timing of current forecast looks
reasonable so no adjustments at this time.

Previous Discussion...

Scattered showers and thunderstorms have developed across lower
Michigan and northern Indiana, ahead of an advancing cold
front. Hi-res model guidance has this filling in, becoming a
somewhat broken line of thunderstorms. Eastward propagation is
expected, with thunderstorms reaching the Toledo area around
00-02Z. Deep layer wind shear of around 30-40 knots will be
present. These thunderstorms have the potential to become severe
with damaging winds being the primary weather hazard. As
thunderstorms progress ESE through the night, they should be in
a weakening state due to unfavorable diurnal timing and
weakening instability, though there is at least a low chance for
near- severe level wind gusts late tonight for the rest of the
forecast area. Redevelopment of showers and thunderstorms is
possible late Wednesday morning and early afternoon across
central and east-central Ohio, as well and northwest
Pennsylvania. The entire area should be precipitation-free by
Thursday 00Z. Temperatures behind the cold front should be
slightly below normal.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Showers should clear out of the forecast area by Thursday morning as
a weak ridge builds over the region and dry weather is expected
Thursday. Return flow may develop on Friday as a tropical system
possibly takes shape off the East Coast, which could provide
sufficient instability for scattered showers and thunderstorms
during the afternoon and evening. Guidance isn't particularly
aggressive on PoPs for our area and the best precip chances may lie
to the south, so have slight chance PoPs at this time.

Temps will gradually warm through the short term period. Highs will
be in the upper 70s to lower 80s Thursday and should warm into the
low to mid 80s on Friday. Overnight lows will be in the mid to upper
50s to lower 60s Thursday night and generally in the lower 60s
Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Expect relatively zonal flow with increasing heights through the
long term period that will become more amplified by early next week
as a trough deepens across the western half of the US. Scattered
showers and thunderstorms may linger into Saturday
afternoon/evening, but dry weather is anticipated for Sunday and
most of Monday. The more amplified pattern will usher more moisture
into the region, which will increase the risk for scattered diurnal
showers and thunderstorms during peak heating hours Monday and
Tuesday. Temps will increase above normal through early next week,
with highs in the 80s expected through the entire period. A few
spots in northwestern/north-central Ohio may approach 90 degrees by
the end of the weekend.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
A cold front will move southeast across the local area overnight
with a line of showers and thunderstorms associated with it.
The storms are expected to move through the area between 03Z and
06Z. However, there will be another potential for some showers
and thunderstorms during the morning hours across the eastern
third of the area as a wave of low pressure moves northeast
along the front and slows the forward motion. Lower ceilings
MVFR to possibly IFR expected along the front in the showers and
storms. Winds will shift to a north-northwest direction behind
the front and diminish.

Outlook...Non-VFR possible Friday through Saturday with
scattered showers.

&&

.MARINE...
Southwesterly winds will increase to 15 to 20 knots over the next
several hours as a cold front approaches from the west. Winds may
briefly approach Small Craft Advisory criteria for a very brief
period this evening, but opted out of issuing a Small Craft Advisory
since the highest winds will be in the open waters. Will continue to
monitor the observations in case winds over-perform. Flow will shift
to the northwest behind the front Wednesday morning and winds should
quickly decrease below 10 knots behind the frontal passage.
Northeasterly flow at 10 to 15 knots develops Thursday, but winds
should become southerly and decrease below 10 knots by the start of
the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Lombardy/Saunders
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Lombardy
MARINE...Maines
Hazardous weather outlook, Sep 14, 9:27 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
927 AM EDT Tue Sep 14 2021

LEZ061-142>149-162>169-OHZ003-006>009-017-018-151330-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-
927 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms tonight between 8 PM
and 11 PM. Primary weather hazard will be with damaging winds but
there is an isolated risk for hail and a tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-019>023-027>033-036>038-047-089-PAZ001>003-151330-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
927 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms tonight between 10
PM and 3 AM. Primary weather hazard will be isolated damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 14, 8:28 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
828 PM EDT Tue Sep 14 2021

OHZ003-006-007-150130-
Wood OH-Ottawa OH-Lucas OH-
828 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of Ottawa, northeastern
Wood and Lucas Counties through 930 PM EDT...

At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wauseon, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Genoa, Holland, Maumee, Ottawa Hills,
Walbridge, Millbury, Luckey, Clay Center, Berkey, Harbor View and
Reno Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4169 8343 4169 8335 4171 8334 4163 8320
      4174 8311 4162 8317 4162 8331 4146 8333
      4150 8335 4150 8341 4146 8342 4148 8374
      4142 8388
TIME...MOT...LOC 0028Z 256DEG 32KT 4162 8410

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:28 PM EDTSpecial Weather StatementCLELucas62 min
Sep 14, 8:44 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Wood61 min
Sep 14, 9:30 PM EDTAreal Flood AdvisoryCLELucas, Ottawa, Wood68 min
Sep 14, 9:38 PM EDTSevere Thunderstorm WarningCLEErie, Lucas, Ottawa, Sandusky, Wood67 min
Sep 14, 9:48 PM EDTSpecial Marine WarningCLE87 min
Sep 14, 10:38 PM EDTFlash Flood WarningCLELucas, Ottawa, Wood5 hr
Sep 14, 10:45 PM EDTSpecial Weather StatementCLEErie, Ottawa, Sandusky60 min
Sep 14, 10:50 PM EDTSpecial Marine WarningCLE85 min
Sep 14, 10:59 PM EDTAreal Flood AdvisoryCLEErie, Ottawa, Sandusky5 hr
Sep 14, 11:11 PM EDTSpecial Marine WarningCLE94 min
Sep 14, 11:58 PM EDTSpecial Marine WarningCLE92 min
Sep 15, 12:16 AM EDTSpecial Weather StatementCLEAshtabula, Geauga, Trumbull59 min
Sep 15, 1:04 AM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Lorain, Medina, Portage and 1 more71 min
Sep 15, 1:24 AM EDTAreal Flood AdvisoryCLECuyahoga3 hr
Sep 15, 12:35 AM EDTSpecial Weather StatementCLECrawford, Erie70 min
Sep 15, 1:50 AM EDTSpecial Weather StatementCLECrawford, Erie55 min
Sep 15, 11:32 AM EDTSpecial Weather StatementCLECrawford58 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.